High white blood count and low CD4
Nov 21, 2012
Hi, I have been diagnosed for 4 1/2 years. My CD4 was 30 when I was diagnosed. I had MAC, Kansasii, anemia, and still have peripheral neuropathy. The neuropathy is still pretty bad and I have chronic fatigue. I have been on Atripla since I was diagnosed and have had an undetectable viral load since starting treatment. My CD4 however always is in the range of 80 to 120 and my percent is around 12 and my white blood count seems to be high. I have taken Bactrim and Neurontin since being diagnosed, but no longer take medication for the MAC or other problems I had. I have seen two doctors and they both have tried to figure out why my CD4 stays low. I do my best to eat right, sleep well, exercise when I can and anything I can to take care of myself. Is there any idea you may have that might help get my CD4 higher? Both doctors have told me to just keep taking my meds and at least my VL is undetectable. My new doctor has consulted with other doctors and no one can seem to pinpoint what may be keeping my CD4 low. Could there be some other tests I can have done to help? Any suggestions you have would be greatly appreciated.
Response from Dr. McGowan
Thank you for your question.
As your doctors indicate, there is no easy answer for this situation, which is referred to as CD4-Viral load disconnect. When the virus is fully suppressed and yet the CD4 count does not increase.
It is known that the "nadir" CD4 count, which is the lowest CD4 level prior to treatment, can predict where the CD4 count may end up after treatment. The lower the nadir count, the lower the CD4 count may be after treatment. The good news is that CD4 counts will continue to increase slowly over many years as long as the virus remains supppressed.
Age can effect the CD4 recovery. Older age (over age 50) can mean less CD4 recovery.
Having infections like MAC and M kansasii can also slow CD4 recovery because they can infect the cells of the bone marrow and delay recovery.
Bactrim may also effect white blood cells.
Some new research is looking into the intestinal tract as an important site responsible for CD4 recovery. The intestines are lined by CD4 cells and are a rich target for HIV before treatment. HIV disrupts the intestinal lining and can cause a "leaky gut" syndrome that may prevent the CD4 count from increasing back to normal. There is alot of research going on to see if this can be reversed.
Some people have tried Kpax as a dietary supplement, which has demonstrated some improvement in CD4 counts.
New research, in which a persons CD4 cells are treated to create cells that lack the receptors for HIV attachment (using an enzyme called a "zinc finger endonuclease"), is underway which has shown some promise in restoring CD4 cell balance. These studies are ongoing and may bear fruit.
Keep up the good work with your meds and stay tuned for new developments in this area.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can Hiv Be Transmitted Outside The Host's Body?
- People From Which Age Group Are More Likely To Suffer From Opportunistic Infections
- Will I Still Have Symptoms After Being Treated For Chlamydia?
- When You Have Sex With Someone With Chlamydia Do You Immediately Get It?
- What Type Of Doctor Specializes In The Treatment Of Herpes?
- What Are Shingles And What Do They Look Like?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.